Wednesday, 7 September 2011

A cautionary tale.

I, like many others take medication for my medical condition. Over the years as my condition has worsened and become more painful obviously the medication has changed both in quantity and in potency.
I have gone from the over-the-counter medicines to prescription only medicines and for the past year or more I have been on Tramadol as my pain relief. Six months ago my GP advised me to start taking Tramadol every four hours, previous to this I had only taken two at night to help me to sleep as long as possible through the night.
On her advice I have been taking tramadol every four hours during the day this means that I am actually taking eight Tramadol each day.
Like most people I assume I always carefully read the leaflets that comes with any medication, I also quite often will go online to check out side effects et cetera, I was therefore aware that Tramadol could become addictive.
I don't know why but I hadn't actually followed that through to what might happen if I were to stop taking the Tramadol.
. Last night that question was answered.
Sometime ago my mum took over getting my prescriptions changed up for me because I would often run out of the thyroid medication I was on as my attitude to getting the prescriptions changed was a bit slapdash.
I had noticed since mum and dad had moved that the prescription changing had become a little erratic. Two months ago I nearly ran out, last month they were early with the prescriptions so when it got to the last tablets this month I was sure that when I picked mum up for the town yesterday she would have the medication that I needed, but although she had put the prescription in on Saturday they hadn't yet gone and picked them up for me.
Anyway due to a misunderstanding my prescription didn't get to the chemist or picked up yesterday, this meant that I last took my tramadol at 10 o'clock Monday night before going to bed, and I had now gone all day Tuesday without them and would have to go all last night before I could get my medication this morning.
Still I wasn't concerned, I expected the pain to increase and give me a rough night but I got far more than I expected.
In the afternoon I started to feel quite rough, felt as if I had a cold coming on, blocked nose, sneezing etc. By early evening those symptoms had been joined by shivering, my head felt heavy and I felt as if I was breathing through a fog.
I took myself off to bed, maybe a sleep would help.
I couldn't settle, I have had restless legs before but this extended to my whole body, by now I was feeling very sorry for myself and was in tears, what was happening to me?
Next came the stomach pains followed closely by the inevitable sickness etc....
And that is when it hit me...
I was having withdrawal from the Tramadol, these symptoms were all explained by my body craving for and not getting the drug it had become dependent on.
I expect by now some of you are shaking your heads and wondering how I could be so stupid, in all honesty I hadn't given it a thought, I assumed I could stop and start, miss a few with no real effect except the return of the chronic pain.
I really can not explain what I thought addictive meant, or did I just assume it couldn't happen to me? I honestly don't know.
I looked up Tramadol withdrawal on the Internet and wasn't surprised to find I had ALL the listed symptoms, every single one of them.
It's a balancing act isn't it? I have a progressive medical condition that means I need strong medication on a regular basis, I need to keep my pain down to a manageable level but the thought of being completely reliant on these highly addictive drugs and the knowledge I now have of what happens if I miss/stop them frightens me more than I care to acknowledge.
My GP told me I needed them, told me when to increase the dosage, not once was I warned about this side of the drugs I was being prescribed, would it have made a difference? I doubt it as my need for pain relief out weighs my reluctance to take such a drug but I do believe people should be told just how severe the withdrawal can be if like me your dosage is high and you have become dependent.

- Posted using BlogPress from my iPad


Kate. said...

Well said mate and I hope people are now more aware because of your experience. That is the only good thing to come out of last night. xxx

deb aka murphthesurf said...

I also take tramadol but like you found out that I was dependent on the meds when during one bad flare I forgot to take my pain meds. I am so sorry you had to experience this and my doctor did not tell me about the dependency issues either. It should be told loud and clear by not only the doctors by pharmacists as well. Hopefully your post will help someone else down the road.

feline9 said...

Very interesting Penny, when I saw my rheumy on Wed, we discussed coming off the injections I take, the biotic, as I felt is was making little difference, and as they destroy what little immune system I have left, I was feeling the negatuves out weighed the positives. Unfortunatley because of damage to tum from anti inflammatory drugs I am very limited in what I can take and co-codamol in the highest level isn;t enough on a bad day, so he has suggested tramadol to go with them. I told him I had been given them last year in hospital, but GP not keen, all he said was he could understand that, but we (he & I) were talking about something to take as & when needed only, not on a regular basis he thought it would be ok & is writing to doc. heckie thump, a bit worrying, but after them we are onto morphine type and not keen on those kinds either......

Rositta said...

I feel your pain and your withdrawal experience. After my first hip replacement in 2004 I was given Oxycontin in both the hospital and rehab. I kept telling the doctor that I didn't need so much and he kept insisting I did so I could exercise pain free. When I went home with 15 pills I thought, okay no problem. I tried cutting back and when the pills were gone I had very a similar reaction. Luckily I had a stash of tylenol 3 and was able to use them to slowly wean myself off codeine. At my second hip replacement in 2010 I absolutely refused morphine or any morphine based drugs and had to fight with the doctors. Yes I do need pain meds but I restrict myself somewhat. I know the day will come when I won't have a choice and I will have to make the decision about addiction or quality of life. I suspect quality of life will win out. Good luck...ciao